What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 24, 6:22 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 24, 6:22 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
722 PM EDT Mon Jul 24 2023
.UPDATE...
Issued at 721 PM EDT MON JUL 24 2023
Early evening update is being sent out to speed up arrival of
higher (chance) PoPs in association with approaching storms from
the west and northwest. Used primarily a blend of 1-hr NBM,
GFS1hr, and 18z NAMNest for PoPs and QPF. No other significant
changes were made.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 418 PM EDT MON JUL 24 2023
A disturbance aloft is moving southeast from the Upper Midwest
and is expected to enter central portions of the Ohio Valley
tonight. Thunderstorms are firing to our west and northwest late
this afternoon as a result. Guidance does suggest increasing
coverage of storms to our west and northwest through the late
afternoon and evening. The 12Z SPC HREF is showing a low
probability, but none the less some potential for some stronger
updrafts along and just south of the Ohio River, possibly kissing
our Bluegrass counties as well. MLCAPE (~2000 J/kg) combined with
marginal effective shear of 20-25 kts may allow for a strong storm
or two late this afternoon for areas closer to the Ohio River. At
this time this threat of severe thunderstorms remains just north
and west of our forecast area. Time will tell if anything manages
to drop far enough southeast to impact any of our area. Did
include some strong thunderstorm wording in the HWO for the
potential, which is expected to be mainly along and north of the
I-64 corridor. Recent runs of the hrrr do keep the bulk of
activity to our north and further west though there is some
redevelopment across eastern portions of our forecast area late
tonight. However, by then there is an even less favorable storm
environment in place for severe weather across eastern Kentucky.
In addition, any activity appears to become more elevated, less
surface based with time. After a relative lull in the threat of
rain around dawn Tuesday, the threat of storms increases a bit
again as the aforementioned short wave disturbance tracks out of
the Ohio Valley. Thus have low end chance PoPs (~30%) lingering a
bit through the day Tuesday for good measure.
Difficult to say how much fog we will see overnight, which will
depend greatly on any convection that develops, and lingering
cloud cover (debris) from shower and thunderstorm activity
overnight. At present kept fog going in our river valleys but the
forecast may be a bit pessimistic overall with extent. In
addition, overnight lows could be a bit too cool depending on
trends with overnight rainfall. Either way, sensible weather is
expected to be quite warm and muggy tomorrow as afternoon highs
approach 90 with dew points around 70, the first day of a string
of hot and uncomfortably sticky days. It is summer after all.
.LONG TERM...(Wednesday through Monday)
Issued at 354 PM EDT MON JUL 24 2023
There is reasonable model agreement through at least the first few
days of the long term period. Strong upper level ridging over the
southwest CONUS will build eastward and result in rising
geopotential heights for our region as an eastern CONUS trough
continues to retreat northward. However, the ridge does not make a
complete merger with the Bermuda high, leaving a weakness or col
over the southeast CONUS. This weakness may still allow for some
isolated convection at times, despite the building heights. Aside
from any limited cooling from convective precip, the rising heights
will result in climbing temps, probably bringing the hottest
readings of the summer thus far.
During the weekend and early next week a series of upper level waves
moving through the flow in eastern Canada and New England is
expected to suppress the ridging southward. This would allow a cold
front to move into KY from the north late in the weekend, providing
a focus for potential convective development. Models are struggling
with the progress of the front at the end of the period, with
uncertainty as to whether it makes it through the area or stalls.
Have continued a mention of precip through Monday, albeit with a
lower POP due to the uncertainty of whether drier air can arrive and
kill precip potential. The increase in clouds, POP, and potential
frontal passage should result in at least slightly lower temps
from the weekend into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 721 PM EDT MON JUL 24 2023
A line of generally weakening showers and thunderstorms will move
across the region through 06z, with expected clearing behind it
allowing for the formation of fog, possibly becoming dense between
09z and 12z Tuesday morning. Fog should burn off with mostly clear
skies through midday before scattered low to mid-level clouds
develop for the remainder of the period with a low chance of a
shower or thunderstorm. Other than some gusty winds in the
vicinity of thunderstorms, winds are expected to be light,
generally below 5 kts. However, southwest gradient winds (5-10
kts) develop by tomorrow afternoon as high pressure slides off to
our east.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMC
SHORT TERM...RAY
LONG TERM...HAL
AVIATION...CMC
Hazardous weather outlook, Jul 24, 2:57 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
357 PM EDT Mon Jul 24 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
357 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...through tonight.
Thunderstorms are possible. A few storms could become strong through
this evening, producing gusty winds and large hail. The greatest
threat for strong storms would exist mainly along and north of the
I-64 corridor through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible at times Tuesday through Sunday, mainly
during afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
HAL/RAY
In the hours before
Special weather statement, Jul 24, 6:53 PM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
753 PM EDT Mon Jul 24 2023
KYZ044-051-250045-
Bath KY-Fleming KY-
753 PM EDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northwestern Bath and
Fleming Counties through 845 PM EDT...
At 752 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rome to near Tollesboro to Lewisburg to
near Fairview to near Carlisle. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flemingsburg, Bethel, Tilton, Pecks Ridge, Sherburne, Craintown,
Mount Carmel, Pebble, Wallingford, Oakley, Odessa, Hillsboro,
Foxport, Poplar Plains, Grange City, Wyoming, Ringos Mills,
Goddard, Plummers Landing, Sharkey and Muses Mills.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
128 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3835 8350 3827 8351 3821 8357 3819 8364
3817 8359 3815 8362 3825 8391 3830 8385
3834 8384 3836 8388 3835 8390 3836 8392
3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2352Z 279DEG 31KT 3866 8334 3862 8357 3857 8376 3851
8397 3836 8408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CMC